Thunderstorm Wind, Pennington
- When
- June 22, 7:12 PM MST
- Where
- Pennington County, (Rap)rapid City Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.050, -103.050
Strong thunderstorm outflow winds peaked at 58 mph at the Rapid City Regional Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Strong thunderstorm outflow winds peaked at 58 mph at the Rapid City Regional Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 22, 4:03 PM MST, 3 hours 9 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 503 PM MDT FRI JUN 22 2012 .AVIATION...00Z TAFS ISOLD TO SCT TSTMS ARE EXPECTED TO DEVELOP IN NERN WY LATE THIS AFTN...THEN INCREASE IN COVERAGE AND SPREAD ACROSS WRN SD TONIGHT. SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE. MVFR/IFR CONDITIONS CAN BE EXPECTED NEAR THUNDERSTORMS. VFR CONDITIONS EXPECTED ALL AREAS ON SATURDAY. && .PREV DISCUSSION... /ISSUED 225 PM MDT FRI JUN 22 2012/ DISCUSSION... THE CAP REMAINS IN CHARGE SO FAR THIS AFTERNOON. LOW LEVEL VAD WINDS INDICATE CONTINUED PRESENCE OF LOW LEVEL JET FROM NW KS ACROSS WESTERN NEB INTO SW SD. LOW LEVEL MOISTURE HAS BEEN INCREASING NEAR THE LLJ. 18Z MANUAL SURFACE ANALYSIS SHOWS A NARROW TONGUE OF 55 TO 60F DEW POINTS ACROSS THE NE PANHANDLE INTO EXTREME SW SD. LATEST MESO ANALYSES FROM SPC SHOW MIXED LAYER CAPE JUST OVER 2000 J/KG JUST INTO SD ALONG THE MOIST AXIS WHILE OTHER SURFACE ANALYSES ALSO REVEAL A STRONG MAXIMUM OF NORTH WARD WATER VAPOR TRANSPORT FROM SW NEBRASKA TOWARD SW SD AS WELL AS A MAXIMUM OF SURFACE GEOSTROPHIC VORTICITY OVER SW SD...PROVIDING SUPPORT FOR LOW LEVEL CONVERGENCE. THE HRRR MODEL HAS BEEN SLOW TO PICK UP ON CONVECTIVE POTENTIAL...BUT THE 17Z RUN NOW SHOWS CONVECTION INITIATING OVER NE WY AND NW NEBRASKA AROUND 00Z AND DEVELOPING INTO TWO CLUSTERS OF STORMS. WHILE WE DO NOT RELY ON THE DETAILS...THE EVIDENCE IS INCREASING THAT CONVECTION WILL INITIATE. IF SO...THE CAPE AND SURFACE TO 6 KM SHEAR ARE FORECAST TO BE SUFFICIENT FOR SUPER CELL CONVECTION WITH LARGE HAIL AND POTENTIALLY DAMAGING WIND GUSTS OVER MUCH OF OUR CWA DURING THIS EVENING INTO TONIGHT. FURTHER TO BE WATCHED IS EVIDENCE IN THE 18Z MANUAL SURFACE ANALYSIS OF A WARM FRONT FROM SW SD ACROSS CENTRAL SD WITH MORE EASTERLY WINDS NORTH OF THE FRONT ENHANCING SHEAR IN THE LOWEST KM...ESPECIALLY WITH INCREASING SOUTHERLY FLOW ALOFT AS THE LOW LEVEL JET INTENSIFIES THIS EVENING. ON SATURDAY...RIDGE REBUILDS BEHIND DEPARTING SHORT WAVE WITH AXIS SLOWLY SHIFTING OVER THE WRN CWA. THOUGH INSTABILITY INCREASES SIGNIFICANTLY THROUGH THE DAY OVER THE EASTERN/CNTRL CWA...STRONG CAP IN PLACE WILL INHIBIT CONVECTION. TEMPERATURES WILL BE ABOVE AVERAGE. FOR SUNDAY...RIDGE STARTS TO AMPLIFY OVER THE REGION WITH TEMPERATURES CONTINUING TO WARM WELL ABOVE AVERAGE. STRONG CAP REMAINS IN PLACE AND FORCING REMAINS WEAK...SO WILL KEEP FORECAST DRY. EXTENDED...A HIGH AMPLITUDE UPPER LEVEL RIDGE OVER THE NORTHERN PLAINS WILL START NEXT WEEK OFF WITH A COUPLE OF HOT DAYS MONDAY AND TUESDAY. ON WEDNESDAY A LARGE PACIFIC TROUGH IS FORECAST TO MOVE EASTWARD ALONG THE US/CAN BORDER AND START A SLOW COOLING TREND BY DRAGGING A COOLER AIRMASS ACROSS THE NORTHERN PLAINS THROUGH THE END OF THE WEEK. A NUMBER OF WEAK IMPULSES WILL KEEP CONDITIONS UNSETTLED. THE BEST CHANCE FOR RAIN WILL BE MONDAY IN THE WARM UNSTABLE AIRMASS AND THEN AGAIN ON FRIDAY WHEN A SECONDARY UPPER LEVEL SYSTEM ROTATES THROUGH THE NORTHERN PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...BARBER LONG TERM....CARPENTER AVIATION...JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1115 AM MDT FRI JUN 22 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-231300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1115 AM MDT (1215 PM CDT) FRI JUN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT...PARTICULARLY ALONG AND SOUTH OF A LINE FROM FAITH TO BELLE FOURCHE TO GILLETTE. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS THROUGH EARLY THIS EVENING...WITH THE THREAT FOR LARGE HAIL CONTINUING INTO TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HOT TEMPERATURES ARE EXPECTED THROUGH NEXT WEEK WITH A DAILY CHANCE FOR THUNDERSTORMS BEGINNING ON MONDAY. SOME ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 721 PM MDT FRI JUN 22 2012 SDZ002-013-230200- NORTHERN MEADE CO PLAINS SD-PERKINS SD- 721 PM MDT FRI JUN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MEADE AND SOUTHEASTERN PERKINS COUNTIES UNTIL 800 PM MDT... AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES WEST OF MAURINE...OR 34 MILES WEST OF FAITH...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAURINE... USTA... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4544 10239 4519 10203 4488 10278 4502 10292 TIME...MOT...LOC 0121Z 232DEG 34KT 4504 10271 SCHILD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
724 PM MDT FRI JUN 22 2012
SDZ024-028-029-WYZ057-230215-
CENTRAL BLACK HILLS SD-NORTHERN BLACK HILLS SD-SOUTHERN BLACK HILLS
SD-WYOMING BLACK HILLS WY-
724 PM MDT FRI JUN 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN CROOK...
NORTHEASTERN WESTON...EXTREME NORTHWESTERN CUSTER...SOUTHERN
LAWRENCE...WESTERN PENNINGTON AND SOUTHWESTERN MEADE COUNTIES UNTIL
815 PM MDT...
AT 719 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOON...OR 16 MILES NORTHEAST OF DOWNTOWN
NEWCASTLE...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DEADWOOD...
DEERFIELD...
DEERFIELD RESERVOIR...
O'NEIL PASS...
ROCHFORD...
SILVER CITY...
CHEYENNE CROSSING...
PACTOLA RESERVOIR...
ROUBAIX LAKE...
TERRY PEAK...
JOHNSON SIDING...
LEAD...
NEMO...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4404 10426 4443 10380 4441 10375 4416 10338
4414 10337 4413 10337 4381 10390
TIME...MOT...LOC 0124Z 223DEG 25KT 4404 10394
SCHILDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 733 PM MDT FRI JUN 22 2012 WYZ054-230215- NORTHERN CAMPBELL WY- 733 PM MDT FRI JUN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CAMPBELL COUNTY UNTIL 815 PM MDT... AT 728 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF RECLUSE...OR 30 MILES NORTH OF DOWNTOWN GILLETTE...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WESTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4500 10522 4465 10510 4455 10554 4477 10571 TIME...MOT...LOC 0133Z 248DEG 25KT 4474 10551 BARDALAMAS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
745 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 4 W EDGEMONT 43.30N 103.91W
06/22/2012 E4.25 INCH FALL RIVER SD LAW ENFORCEMENT
GOLFBALL TO SOFTBALL SIZE HAIL
&&
JJOHNSONPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
749 PM MDT FRI JUN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 7 SW HERMOSA 43.77N 103.29W
06/22/2012 CUSTER SD TRAINED SPOTTER
ROOF DAMAGE DUE TO STRAIGHT LINE WINDS
&&
JJOHNSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT FRI JUN 22 2012
SDZ030-031-041-042-230245-
CUSTER CO PLAINS SD-FALL RIVER SD-PENNINGTON CO PLAINS SD-SHANNON SD-
756 PM MDT FRI JUN 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...
SOUTHEASTERN CUSTER...EXTREME SOUTHERN PENNINGTON AND NORTHWESTERN
SHANNON COUNTIES UNTIL 845 PM MDT...
AT 751 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF RED
SHIRT TO SMITHWICK...AND MOVING EAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ROCKYFORD...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4338 10321 4374 10289 4370 10214 4368 10213
4319 10277
TIME...MOT...LOC 0156Z 275DEG 17KT 4362 10276 4335 10313
CALDERONThe Rapid City radar (KUDX), 19 km away, was scanning. The volume nearest the first event began at 02:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380871.